Aa
Aa
A
A
A
Close
Avatar universal

Reaction to Acne medication (Erythromycin)

Hi, I went to my doctor a couple of years ago now, and he prescribed me doxycycline for spots. It wasn't all over acne, but I had lots of spots, blackheads and greasy skin. Anyway, it worked like a dream for two years - not a spot in sight. Could eat what I wanted, or put whatever on my skin and I would never get a spot. However, over the last several months its effect has worn off and I'm back to how I was. I also put on benzoyl peroxide (called Duac) at night. Well, last week, he I went back and he prescribed something stronger - Erythromycin. I haven't seen much difference since taking this twice a day, other than my skin has become incredibly dry.

I use dermalogica products which have worked perfectly, but since taking this the moisturiser doesn't seem to work as well, and my skin is left incredibly dry. So much so that when I wash my face and pat it dry (dermalogica cleanser) my skin is so dry and tight it is painful to talk or smile. I've also noticed that around my eyes have become a little red and irritated looking, and when I apply moisturiser and eye cream my skin is now burning.

Does anyone know what is causing this or what to do? I'd appreciate any advice.
4 Responses
Avatar universal
The medication your doctor prescribed sounds strong enough to work on its own without the use of medicated cleansers or benzoyl peroxide. BP is very harsh on the skin. Try washing with only warm to cool water, continue moisturizing, and let the Erythromycin take care of the rest. It can be scary not to wash your face with a cleanser (I know this because I was very acne prone as well) but doing too much can be just as harmful to your complexion and doesn't help acne.
If you are still too dry after a week, you may want to try a gentler prescription .
757137 tn?1347196453
The only thing I know for sure is that you should not be taking antibiotics on a routine, constant basis. It plays hell with your body.
Avatar universal
Well, I have noticed that the are under my eyes, which has always been a little saggy - I'm only 19 by the way - has turned so dry and saggy I now look about 50 years older. I'm not joking, it's terrible since taking these pills.
757137 tn?1347196453
I had cystic acne that left scars. Eventually I had dermabrasion (not chemical, they used sandpaper). The antibiotics are not a great idea. For one thing they eat up vitamins. And that is only part of the story.
Have an Answer?

You are reading content posted in the Acne Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions